It's been a while, I know.
I've been on Arimidex for the last three months or so. This is an aromatase inhibitor, or a hormonal therapy, and it blocks the estrogen receptors on the cancer to starve it of estrogen that it loves so much. Seemed like a layup for me since my estrogen receptivity was 60%, plus I had my ovaries out, so any lingering estrogen floating around would be blocked from aiding the enemy. The TCM practitioner I saw warned me that any measures to restrict my hormones (surgery, AIs, etc.) would not work for me. Hm.
Anyway... at first, I really thought it was working! I immediately noticed that the tumors were retreating. I could feel the bottom of my ribcage jutting out again. No more muscle cramps in my back from the tumors pressing against them. I was also beginning to take Ritalin for the fatigue associated with Xeloda. That Xeloda just kicked. My. Ass. I couldn't not nap every day and I was really miserable about that. The starter dose of Ritalin was helping me feel like myself again.
Uh, except for around the full moon. For at least three months in a row, I would feel my energy and overall mood rise to an 8 out of 10 (where I prefer to be) but then crest at a 10 just before the moon was complete. I would observe myself becoming more and more manic, but I couldn't stop. It was like riding a bike downhill and not having brakes. Then, on the full moon, I would have headaches, earaches, and an animalistic rage. The night always ended with me in shuddering sobs, feeling that I was helpless. A few days later, I would have no recollection of those emotions that just destroyed me. I would try to conjure them up and get nowhere.
I saw the oncology department's psychologist and told her about this trend. Obviously, she made no comment about my emotions being correlated with the lunar cycles, but she did ask me to chart the moods in my calendar to see if I could somehow anticipate and possibly stave off a breakdown. She sent me to the department's psychiatrist, a Turkish man with continuous facial tics. I sat watching him grimace and wince, and I also had no control over my hands, nails ceaselessly picking and peeling my wonky post-Xeloda fingers. My tongue could not stop thrusting against the back of my teeth. I felt like Bruce Banner; my arms were clenching and my heaving silicone bosom was about to explode through my t-shirt. Maybe it's too much coffee, I asked. Off the Ritalin, he said. Off the Ritalin and off the Effexor. Let's go back to Zoloft. That worked well a long time ago.
"Uh... what about withdrawal side effects? How do I mitigate those? Benadryl?"
Wincing, "I don't know about using Benadryl. What side effects are you concerned about?"
"Uh, feeling like my brain is being electrocuted? Like my tongue is hooked up to a car battery and being jumpstarted? Like someone is shaking my head violently as I go about my day?"
"Oh. Well, just open the caplets up and start taking less and less each day. And at the same time, start ramping up on the Zoloft. No Ritalin will make you (rolls eyes and slumps in seat) so be aware that that will happen." Rad.
What I realized upon further research was taking all these meds had me on a one way train to Serotonin Syndrome. I also think this cocktail really exacerbated any manic-depressive tendencies I have. Don't get me wrong -- I LOVE when I get that sense of flow when I move from project to project to project seamlessly and get loads done -- but I also know it will end badly. All I want is to be level. Steady. A 7 or an 8 on the Richter scale.
So yeah. I quit Ritalin first and was a lazy blob all weekend. This sucked for everyone because Mommy was useless. I felt like some kind of junkie, splayed out and sweating in my bed. Then, I did a week or so of titrating my Effexor, opening up the caplets and dividing all the tiny beads equally into shot glasses, first in half, then in thirds. A Benadryl at night to keep the zappy-guns from shooting me in the face. One little pale blue Zoloft in the morning to keep me flying right, albeit with a little bit of motion sickness and, er, gastrointestinal issues. I'm proud to say that I am off the Effexor completely. The miserable withdrawal symptoms are known to bring people to their knees, and I am glad I am done with that. Eff you, Effexor.
In addition to the change in medication, I also got lazy about taking my supplements. Casey found this article about the Super Cocktail of herbs, spices and supplements and I was taking them with no trouble for a while. Then we had a few weeks of super-busyness -- camping, wedding, last week of school -- and I kept putting off the process of counting out all the pills and placing them all in the pill boxes. Then, I began noticing the pain and feeling of fullness. Finally, I could again feel tender lumps under my ribcage. After a full day of scans, I ate my first non-barium meal and then marched my buns over to medical records where I picked up a CD of the images and the printed reports. Booyah.
I'll be going in on Wednesday to get the new regimen. The NP tells me that Taxol will be back on the table as an option since it worked so well for me last year. Losing my hair is a bummer, especially since I FINALLY like what it's been doing and have found someone to keep it that way, but worse is the steroid's effects on my face and body. Ugh. I wish I could forgo that part.